birth defects

Popular Med Causing Birth Defects?!

There’s nothing more exciting than welcoming a new grandchild into the world.

And there’s no better news than learning that your grandbaby is perfectly healthy.

But, unfortunately, lots of parents and grandparents are getting VERY different news.

Their babies are being born with serious birth defects that could haunt them for the rest of their lives.

A popular medication may be to blame – and if you have a loved one who is expecting, this is a warning you’ll want to hear.

If you know a child who was born with a cleft palate or cleft lip, you know it’s a lot more than a cosmetic problem.

A cleft lip can lead to difficulties feeding, speech impediments, and even hearing loss.

That’s why it’s so heartbreaking that a popular epilepsy drug has now been found to increase the risk of cleft lip by a whopping 50%.

Countless mothers could be doing harm to their unborn babies… and they don’t even realize it.

A study published in Neurology found that women who use topiramate, an anti-seizure drug, during the first trimester of pregnancy sent their babies risk of cleft lip through the roof.

And this was no small study. Researchers poured through a decade’s worth of Medicaid data on 1.4 million women and their babies.

And the results were clear – topiramate increases the chances of cleft lip by 50%.

Unfortunately, women who don’t suffer from seizures aren’t out of the woods either.

That’s because topiramate is also prescribed, sometimes off-label, for everything from migraines to weight loss.

And it’s not like doctors don’t know the drug is risky.

Topiramate has been linked to a laundry list of side effects, including dizziness, diarrhea, memory problems, confusion, and difficulty speaking.

If someone you love is pregnant – or thinking of becoming pregnant – don’t let her near topiramate.

Have her talk to her doctor about better and safer options… ones that don’t come with the risk of permanent damage to innocent babies.